Authored by Dillon McClernon
You were hanging out with your friends, having a fun night of drinking. Someone threw a movie up on the TV while slices of pizza were passed around. Everyone was having a good time.
Then, someone brought out a baggie. They said it was some heroin they’d scored and suggested you all try it out. They’d taken it before and you knew of other people who did too so you thought “Why not?”
As the night went on things were going great, another movie was thrown on the TV, and you were happy. That was until one of your friends started acting off. Their blinks were getting longer, they started slouching more, and they weren’t responding when you all tried to talk to them. Someone thought to check their eyes and noticed the pinpoint pupils. They were experiencing a heroin overdose.
Stories like this happen more often than people realize. Here in Indiana, 3% of all deaths in 2020 were due to overdoses. That’s over two thousand people. Our team here at Recovery Centers of America wants to help those in our community learn more about the substances they put into their bodies and also how they can help themselves when they need it. We strive to work not only for our community but alongside it in order to better help those in need. Addressing substance use and the opioid epidemic is something we must all do together. Let’s take a look at heroin overdoses, how to spot them, and what you can do to help save a life.
What Causes a Heroin Overdose?
An overdose can occur from a variety of things. Medications, substances, and even alcohol can lead to an overdose — though alcohol overdoses are normally referred to as alcohol poisoning. A heroin overdose occurs when your body is overwhelmed by the amount of substance in your system. Your body can only process and filter so much at a time, and when you continue to add more into your body than it can handle, the effects of the drug start to build up. This process is known as an overdose. When it comes to heroin use, the most common cases are from polysubstance use, which is when more than one type of substance is in your system at the same time.
Early Warning Signs & Symptoms of a Potential Heroin Overdose
With opioids like heroin being the primary reason for overdoses across the United States, knowing the signs and symptoms can help you save a life. Let’s take a look at how an overdose might present itself and what you can do to help save a life.
The Dangers of a Heroin Overdose
When we put heroin into our system, our body has to take the time to process it in order for it to work and also pass it through our system. This process takes time, an amount that can vary from person to person. Not only does our body have a time limit for how quickly it can process heroin, but it also can only process so much at once. If you continue to put more into your body when it doesn’t have room to process it, it can start to go into other areas of your body. This can overwhelm your system and lead to an overdose.
Heroin overdoses won’t happen instantly. One of the most common reasons behind an overdose can be someone becoming accustomed to the feeling of being high. If they then feel like they need more heroin in order to feel the same effects, they could end up accidentally overloading their body.
If someone is experiencing an overdose, here are some signs to look out for:
- Shallow to no breathing
- Pinpoint pupils
- Discoloration of the skin, usually a bluish tint
- Lowered blood pressure
- Muscles spasms
- Drowsiness and fatigue
What to Do in the Event of a Heroin Overdose
If you notice the above symptoms happening to yourself or someone you know, it’s important to seek medical help. Calling 911 can not only get you access to the medical care needed, but help potentially guide you through the situation as you wait for help to arrive.
Heroin overdoses can be serious. There is a medication available, however, that helps save lives in the event of any opioid overdose. This is known as naloxone. It’s an FDA-approved medication available over-the-counter which helps stop the effects of a heroin overdose. While it isn’t a substitute for full medical care, it does save lives.
Naloxone binds with the opioid receptors in the brain to help stop the effects of an opioid overdose. There are some places where this is accessible for free. You can check out this website to request your own naloxone.
The State of Heroin Use in Indiana
Often when we hear about frightening things like the opioid epidemic, it is easy to think that it can’t happen to those close to us. Does opioid use actually impact people you know? Is it as bad as they’re saying it is?
The main concern for Indiana and opioid use, such as heroin, is the fact that the numbers surrounding opioid use aren’t decreasing, but increasing. Let’s take a look at some of the statistics.
- Drug overdoses in Indiana have doubled since 2010. 1
- More Hoosiers die from drug overdoses than car accidents. 1
- The heroin overdose rate in Indiana per 100,000 people is 4.4. 2
- 74% of overdoses in Indiana involve opioids. 3
- The largest age group of opioid deaths in 2019 was 30 to 39-year-olds at 30%. 3
- 0.5% of young adults in Indiana reported heroin use in the past year. 4
Who Is at Risk of a Heroin Overdose?
An overdose can happen to anyone, but the exact conditions needed for an overdose can vary from person to person. Some common factors that can change how an overdose impacts someone includes metabolism, other food or drink in their system, if they were using other drugs at the same time, and their history with substances and overdoses. No singular person is going to have the exact same experience as the next person.
There are some things that can alter your “risk factor” when it comes to heroin overdoses, however.
The Biggest Risk Factors for a Heroin Overdose
Polysubstance use (or using multiple drugs together) is one of the leading causes of overdose. This occurs when you have two or more different types of substances in your body at the same time. This can range from alcohol to prescription medications. In the case of substance use and heroin, another source of overdoses comes specifically from synthetic opioids like fentanyl.
Fentanyl is 50x stronger than morphine. It’s primarily used in hospital settings for patients with severe pain who have exhausted all other options. Because it’s fully synthetic, it can be cheaper to obtain. As a result, many dealers have turned to lacing their products with fentanyl in order to save product and boost profits at the same time.
When someone takes heroin that has been laced with something else, they might not know that other substances are present. Because of its potency, if someone were to take a normal dosage of heroin they would have an increased risk of overdose due to the fentanyl.
What Are the Treatment Options for Heroin Addiction in Indiana?
If you’re looking to help a loved one get into recovery, it’s important to remember that making a life change can be scary. Remind them that you care and want to support them. Lend them an ear to talk to and don’t offer judgment if they open up to you about their substance use. Offer help if they want it, such as taking them to their meetings or helping them practice their exercises at home.
Whether you’re looking to start a journey from the beginning, you’re recovering from an opioid overdose, or you’re trying recovery again after returning to use, there are always options available for you.
Taking the steps to recover from an opioid use disorder (OUD) isn’t always easy, but Recovery Centers of America right here in Indianapolis are here to help. Our detox program is designed to help those stepping away from heroin use to have a place to safely detox and manage withdrawal symptoms. We’re not strangers to OUDs and we want to give our patients access to the best tools possible for their recovery. That’s why we offer medication for addiction treatment (MAT) as well.
MAT is the use of FDA-approved medications that help with withdrawal and cravings while blocking your opioid receptors in order to prevent future overdoses. In fact, studies show that those who complete MAT programs are 3.5x less likely to overdose on opioids again in the future.
If you want to learn more about heroin overdoses and how we can help, our RCA team is here and ready to get you started on your journey to recovery. We accept admissions 24/7, so call any time at 855-917-3268
FAQs About Heroin Overdose
Can you go into a coma from heroin?
Coma is one of the possible side effects.
What happens when you overdose from heroin?
When you overdose on heroin, your body starts to shut down. You might experience symptoms like confusion, fatigue, muscle spasms, and unconsciousness. Opioid-related overdoses can be fatal, but medications like naloxone combined with medical help can save lives.
Who is at risk of a heroin overdose?
The longer you use a substance, the higher your risk of experiencing an overdose.